Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 308, NWS North Platte, NE

July 15, 2008Deuel County, Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 15, 2008, 4:29 PM MDT for Deuel County, Garden County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2008, 4:29 PM MDT (22:29 UTC)
Expired
Jul 15, 2008, 5:15 PM MDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Deuel County, NE, Garden County, NE

The radar

The North Platte radar (KLNX), 181 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-385 J/kg
Mixed-layer LCL
2856 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 152230
SVRLBF
NEC049-069-152315-
/O.NEW.KLBF.SV.W.0308.080715T2229Z-080715T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
429 PM MDT TUE JUL 15 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEUEL COUNTY IN THE PANHANDLE OF NEBRASKA...
  THIS INCLUDES THE CITY OF CHAPPELL...
  SOUTHWESTERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 515 PM MDT

* AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 17 MILES NORTHWEST OF CHAPPELL...AND MOVING
  SOUTHEAST AT 23 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHAPPELL BY 510 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
TUESDAY EVENING FOR WESTERN NEBRASKA.

LAT...LON 4132 10262 4133 10260 4115 10218 4099 10232
      4100 10233 4100 10245 4109 10262
TIME...MOT...LOC 2229Z 302DEG 20KT 4125 10269

$$

KECK
2 follow-up statements
000 
WWUS53 KLBF 152252
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
552 PM CDT TUE JUL 15 2008

NEC049-069-152315-
/O.CON.KLBF.SV.W.0308.000000T0000Z-080715T2315Z/
DEUEL NE-GARDEN NE-
452 PM MDT TUE JUL 15 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTHWESTERN GARDEN AND DEUEL COUNTIES...

AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 8 MILES NORTHWEST OF INTERSTATE 80 MILE
MARKER 80...OR 12 MILES NORTHWEST OF CHAPPELL...MOVING SOUTHEAST AT
16 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  INTERSTATE 80 MILE MARKER 80 BY 510 PM MDT...
  CHAPPELL AND 9 MILES WEST OF HIGHWAY 27 MILE MARKER 100 BY 515 PM
  MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT 
TUESDAY EVENING FOR WESTERN NEBRASKA.

LAT...LON 4132 10262 4133 10260 4115 10218 4099 10232
      4100 10233 4100 10245 4109 10262
TIME...MOT...LOC 2252Z 304DEG 14KT 4121 10262

$$

KECK
000 
WWUS53 KLBF 152309
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
608 PM CDT TUE JUL 15 2008

NEC049-069-152318-
/O.EXP.KLBF.SV.W.0308.000000T0000Z-080715T2315Z/
DEUEL NE-GARDEN NE-
508 PM MDT TUE JUL 15 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GARDEN AND DEUEL 
COUNTIES WILL EXPIRE AT 515 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS WITH THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GARDEN 
AND DEUEL COUNTIES TO EXPIRE AT 515 PM MDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
TUESDAY EVENING FOR WESTERN NEBRASKA.

LAT...LON 4116 10261 4132 10262 4133 10260 4115 10218
      4099 10232 4100 10233 4100 10245 4109 10262
      4116 10262
TIME...MOT...LOC 2308Z 304DEG 14KT 4117 10255

$$

KECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:55 PM MDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 15, 1:55 PM MDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT TUE JUL 15 2008

.DISCUSSION...

A WARM FRONT LOCATED FROM NEAR KAKO CO TO BTWN KIML AND KOGA THEN
EAST THROUGH KLXN WILL REMAIN NEARLY STATIONARY INTO TONIGHT WITH
SFC MOISTURE POOLING NORTH OF FRONT AS INDICATED BY RUC13. PRESENCE
OF ACCAS AND A BIT OF CIRROCU INDICATES MID AND UPPER LEVEL
INSTABILITY FROM NERN CO THROUGH SWRN NEBR. WHILE THE NAM DOES NOT
SHOW A FOCUSED AREA IN SWRN NEBR LATE THIS AFTN/EVENING...THE GFS
ACTUALLY DOES. A WEAK DISTURBANCE INDICATED ON THE WV IMAGERY HAS
CROSSED WRN CO INTO THE CNTRL CO MOUNTAINS. THIS FEATURE WILL MOVE
INTO SRN PNHDLE BY 21Z AND SHOULD INITIATE TSTMS SOON AFTER. HAVE
AGAIN PLACED HIGHEST 30 POPS NEAR AND SOUTH OF INTERSTATE 80 FROM
21Z-03Z. ANOTHER AREA OF POPS NEAR 30 PERCENT WILL BE NORTH OF
HIGHWAY 20 IN NCTRL NEBR WHICH WILL BE IN VICINITY OF ANOTHER SUBTLE
BOUNDARY. TAPERED POPS OFF TO SLIGHT CHC JUST FOR THE NERN HALF OF
FORECAST AREA AFTER 06Z AS MOST OF ACTIVITY SHOULD BE DIMINISHING.

WEDNESDAY AFTERNOON POTENTIALLY LOOKS TO BE THE WARMEST DAY...DUE TO
MORE MID LEVEL WARMING. USING H7 TEMPS AT OR BELOW 13C AS A
REFERENCE FOR WHERE LONGER SUSTAINED UPDRAFTS MAY OCCUR...INDICATED
SLIGHTLY COOLER AREA NEAR SFC BOUNDARY ACROSS FAR NRN NEBR NEAR CODY
IN CHERRY COUNTY SOUTH THROUGH OSHKOSH AND BIG SPRINGS. THIS WILL BE
THE FAVORED AREA FOR SCATTERED TSTMS NEAR BOUNDARY. POPS NEAR 30
PERCENT FOR AREAS MAINLY WEST OF KANW THROUGH KLBF.

BEST TSTM CHCS WILL FOCUS ON THUR AFTN THROUGH THUR NIGHT. MID LEVEL
COOLING CAUSED BY S/V THROUGH AND H7 TEMPS COOLING TO BELOW 12C IS
SUGGESTIVE OF MORE WIDESPREAD SUSTAINED UPDRAFTS. PRECIPITABLE WATER
VALUED PEAK OUT NEAR 1.75 TO 2 INCHES NEAR AND NORTH OF SFC FRONT.
GREATEST THREAT FOR SEVERE WEATHER INCLUDING LG HAIL...WIND DMG AND
EVEN FLASH FLOODING WILL BE PRESENT THURSDAY AFTN AND THUR NIGHT.
POPS AT THIS JUNCTURE RANGE FROM 40 TO 54 PERCENT. LIKELY POPS COULD
HAVE BEEN ADDED ACROSS THE SOUTHEAST...HOWEVER PREFER TO WAIT DUE TO
DIFFERING SFC FRONT POSITIONS BTWN THE GFS AND NAM.

SUBSIDENCE BEHIND THIS SYSTEM AND WEAK RIDGING DEVELOPING OVER THE
HIGH PLAINS BY FRIDAY NIGHT IS SUGGESTIVE OF MAINLY A SLIGHT CHC FOR
TSTMS FRIDAY THROUGH MONDAY. A COOLDOWN INTO THE UPPER 80S FRIDAY
WILL BRING A WARMUP BACK INTO THE LOWER AND MID 90S BY SUNDAY
THROUGH TUESDAY. THE JURY IS STILL OUT ON WHETHER A COLD FRONT WILL
PASS ACROSS SUNDAY NIGHT WITH COOLER MONDAY. GFS CONTINUES TO
MAINTAIN A CLOSED LOW ACROSS THE NRN PLAINS SUNDAY/SUNDAY
NIGHT...WHILE THE ECMWF IS MORE SUBTLE.
&&

.AVIATION...

VFR CONDITIONS ARE EXPECTED ACROSS TERMINALS KLBF AND KVTN TONIGHT.
THERE IS A CHANCE FOR HIGH BASED THUNDERSTORMS TO FORM FROM 21Z TO
03Z EAST OF THE PANHANDLE THAT COULD BRING BRIEF LOCALIZED STRONG
WINDS. OTHERWISE CEILINGS ARE EXPECTED TO REMAIN AOB 5KFT AS STORMS
MOVE ACROSS WITH LOCALIZED 1SM TSRA AS STORMS MOVE EASTWARD THROUGH
THE EVENING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

ROBERG/KECK
Hazardous weather outlook, Jul 15, 2:32 PM MDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
332 PM CDT TUE JUL 15 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-162045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
332 PM CDT TUE JUL 15 2008 /232 PM MDT TUE JUL 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS POTENTIAL FOR SEVERE THUNDERSTORMS TONIGHT IN WESTERN AND
NORTH CENTRAL NEBRASKA. SEVERAL BOUNDARIES EXIST ACROSS THE
AREA...WHICH WILL HELP TO FOCUS THUNDERSTORM DEVELOPMENT. ALTHOUGH
ALL OF WESTERN AND NORTH CENTRAL NEBRASKA HAS THE POTENTIAL FOR
SEVERE THUNDERSTORMS...THE MAIN AREA OF CONCERN APPEARS TO BE
ALONG AND SOUTHEAST OF A LINE FROM NEAR BUTTE IN BOYD
COUNTY...SOUTHWEST THROUGH MULLEN IN HOOKER COUNTY...THEN FURTHER
SOUTHWEST THROUGH THE OGALLALA AREA IN KEITH COUNTY. LARGE HAIL
AND DAMAGING WINDS WILL BE THE MAIN THREATS...HOWEVER AN ISOLATED
TORNADO CANNOT BE RULED OUT. HEAVY RAINFALL IS ALSO A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY AND THURSDAY AS
A COLD FRONT SLOWLY SAGS SOUTH THROUGH THE AREA. HEAVY RAIN...WITH
THE POTENTIAL FOR FLASH FLOODING IS POSSIBLE...ESPECIALLY ON THURSDAY
AND THURSDAY NIGHT.

WITH THE FRONT FLUCTUATING NORTH AND SOUTH FRIDAY THROUGH
MONDAY...THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

TAYLOR

In the hours before

Local storm report, Jul 15, 2:58 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
358 PM CDT TUE JUL 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             5 W ONEILL              42.46N 98.74W
07/15/2008  E0.75 INCH       HOLT               NE   PUBLIC

&&

MBYRD
Local storm report, Jul 15, 3:29 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
429 PM CDT TUE JUL 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             ONEILL                  42.46N 98.65W
07/15/2008  E1.00 INCH       HOLT               NE   LAW ENFORCEMENT

&&

MBYRD
Local storm report, Jul 15, 3:49 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
449 PM CDT TUE JUL 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             4 E CHAMBERS            42.21N 98.67W
07/15/2008  E0.75 INCH       HOLT               NE   TRAINED SPOTTER

&&

MBYRD

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:06 PM MDTSevere Thunderstorm WarningLBFCuster39 min
Jul 14, 6:34 PM MDTSevere Thunderstorm WarningLBFCuster41 min
Jul 14, 10:26 PM MDTSevere Thunderstorm WarningLBFLincoln36 min
Jul 14, 11:05 PM MDTFlash Flood WarningLBFLincoln3 hr
Jul 14, 11:07 PM MDTSevere Thunderstorm WarningLBFLincoln38 min
Jul 14, 11:48 PM MDTSevere Thunderstorm WarningLBFFrontier, Lincoln27 min
Jul 15, 2:39 PM MDTSevere Thunderstorm WarningLBFHolt66 min
Jul 15, 3:43 PM MDTTornado WarningLBFHolt47 min
Jul 15, 4:02 PM MDTSevere Thunderstorm WarningLBFGarfield, Holt, Wheeler58 min
Jul 15, 4:27 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan48 min
Jul 15, 4:58 PM MDTSevere Thunderstorm WarningLBFGarden25 min
Jul 15, 4:58 PM MDTSevere Thunderstorm WarningLBFWheeler62 min
Jul 15, 5:58 PM MDTSevere Thunderstorm WarningLBFBrown42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.